Indiana, 2023

Flood and Damaging Winds in Indiana, March 3, 2023

March 3, 2023 · NWS IND · 7 events in 6 counties and zones

A record breaking low pressure system impacted Indiana on March 3rd initially bringing rain and strong to damaging gradient winds to the area. During the early afternoon hours, a weakening area of storms moved into southern Indiana and caused isolated damaging winds gusts while the gradient winds continued to gradually increase causing additional tree damage and power outages.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$61,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A record breaking low pressure system impacted Indiana on March 3rd initially bringing rain and strong to damaging gradient winds to the area. During the early afternoon hours, a weakening area of storms moved into southern Indiana and caused isolated damaging winds gusts while the gradient winds continued to gradually increase causing additional tree damage and power outages. Across northern Indiana, rain then transitioned to snow with light but non-impactful accumulations. Peak power outages across the state were briefly over 40,000 with much of them along the Ohio River where the thunderstorm winds were more widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 3, 6:02 AM EST, 28 minutes earlier.

Area forecast discussion, Mar 3, 6:02 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
602 AM EST Fri Mar 3 2023

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 244 AM EST Fri Mar 3 2023

* A WIND ADVISORY remains in effect.
* A FLOOD WATCH remains in effect.
* Windy conditions with gusts to 45 mph possible today.
* Rain, Heavy at times, expected today.
* Rain ends tonight, then colder

Surface analysis early this morning shows deep low pressure centered
over Arkansas. A warm front extended northeast from this low across
Arkansas into northern Tennessee. Radar shows a well defined area of
precipitation with this system, as showers were found along and
ahead of the warm front over southern MO and pushing into western
KY. A line of convection associated with the cold front was found
over western Arkansas and eastern TX.  Water vapor imagery shows a
deep upper trough over Central TX. Southerly flow with tropical
moisture ahead of the low was streaming north into the middle
Mississippi Valley and the Ohio Valley. More locally, radar showed
precipitation pushing into the southern parts of the forecast area
but some of this precip has yet to reach the ground as dew point
depressions remained near 8-10F.

Today...

A very active weather day is in store for Central Indiana today.
Models continue to suggest the strong upper low is expected to
become negatively tilted as it quickly swings to Central Indiana by
late afternoon. The accompanying surface low is expected to track
across southern Indiana and these systems are expected to continue
to deepen upon approach. This will result in a sharp pressure
gradient as a LLJ of 40-50 knots is expected to be found across
Central Indiana. Stronger winds will be found across KY, where the
LLJ may reach 70 knots this afternoon. Given the path of the surface
low, Central Indiana never really makes it into the warm sector, but
will be in a favorable path for rain, and plenty of it. Forecast
soundings today show saturation through the day along with pwats in
excess of 1 inch. Meanwhile the 295K isentropic surface shows strong
up glide with specific humidities of 8-10 g/kg available. Given the
expected forcing and moisture headed to Central Indiana, widespread
rainfall amounts of 1-2 inches will be likely, with isolated amounts
in excess of 2 inches. Given 12hr Flash Flood guidance across the
area is around 2-3 inches, our ongoing Flood watch looks reasonable.
Flooding problems today will likely be more of the areal flooding
type as rainfall is expected to be steady through the day. Clouds
and rain may inhibit peak gusts today as Central Indiana will not
make it into the warm sector as we did on Monday. However, given the
expected pressure gradient and LLJ, again the ongoing wind advisory
is prudent.  Thus we will use 100 pops today. Given the expected
clouds and rain, will trend highs toward the wet bulb temps mainly
in the low to middle 40s.

Additional caveat...forecast soundings remain above freezing at most
locations through the day. However as cold air advection begins in
the northwest parts of the forecast area late this afternoon,
forecast soundings show a saturated column dropping below freezing
as the wrap around deformation band pushes across our area. This
could result in some wet snow mixing in with rain late in the day
across the northwest areas, including Lafayette, Attica and
Veedersburg. Snow ratios would be quite low, resulting in minimal
accumulations that are  slushy and melting.

Tonight...

As evening arrives across Central Indiana this dynamic low will be
found over east central Indiana and western Ohio. The system will be
making quick progress northeast at that time, and wrap around
moisture and precipitation will be our main concern. Prior to 03Z,
HRRR continues to suggest light precip on the backside of the low
sweeping across the northern parts of the forecast area. Even at
that time, forecast soundings continue to show pwats near 0.6
inches, but falling. Thus will again use some likely pops for the
first three hours of the evening, but quickly trending to a dry
forecast overnight.

Forecast soundings through the evening hours begin to show a top
down drying, indicative of subsidence in the wake of the system. A
dry column, with the exception of the lowest levels, appears to
arrive by 03Z-06Z, at which time the deep low should be reaching
central Lake Erie. Thus by the overnight hours stratus clouds will
linger amid the ongoing broad cyclonic flow across the region and
cold air advection. Thus we will trend to mostly cloudy skies
overnight with lows in the upper 20s and lower 30s.

&&

.Long Term...(Saturday through Thursday)
Issued at 244 AM EST Fri Mar 3 2023

* Mostly dry and warming into Monday, with temperatures moderating
  thereafter.

* Minor chances for precipitation next week, but no significant
  weather impacts anticipated beyond ongoing flooding from short
  term rainfall.

Saturday through Monday night...

Flow aloft will become quasi-zonal as the strong low impacting the
area in the short term departs. At the surface, high pressure builds
in over the weekend with mostly quiet conditions expected. Although
light sprinkles cannot be ruled out Saturday evening across the
north as a weak disturbance tracks across northern IL and southern
MI. Measurable precipitation is unlikely due to subsidence induced
dry air over central Indiana, but northern portions of the area
could see an increase in clouds.

Temperatures will warm up early in the period due to heights
gradually increasing aloft. Expect this warming trend to continue
into Monday as highs reach the mid 60s and low 70s with surface flow
becoming southerly in response to a low moving across MI. The upper
level forcing associated with the parent wave should stay well north
of the area. However, a cold front extending southwest from the low
may produce scattered showers late Monday. The best chance for
precipitation will likely be across southeast portions of the area
where the better moisture return and daytime heating is expected.
Due to weak overall forcing, expect any precipitation to be light.

Tuesday through Thursday...

Confidence decreases for the latter half of the long term period as
model spread increases. Guidance generally shows some weak
disturbances moving across the region through the work week. With no
significant systems expected and differences between models, will
stick with NBM for POPS. There is some chance that light snowfall
could occur mid-late week, but given the fairly consistent anomalous
warmth recently, impactful wintry precipitation is going to be tough
to come by without a very strong system at the proper time in the
diurnal cycle.

The primary concern for the long term will be the progression and
hopefully recession of any flooding that continues and/or develops
as a result of the short term significant rainfall.

&&

.Aviation...(12Z TAF Issuance)
Issued at 601 AM EST Fri Mar 3 2023

Impacts:

* VFR conditions rapidly deteriorating to MVFR this morning and then
  IFR by late morning.

* Steady rain arriving across the TAF sites. Rain will continue
  through mid to late afternoon. Rain may be heavy at times. Thunder
  possible at BMG.

* Winds increasing with peak gusts to 40kts.

Discussion:

Flying conditions will continue to deteriorate this morning as low
pressure over Arkansas pushes toward before crossing the state this
afternoon.

Forecast soundings show a saturated column today, with deep
saturation persisting until 21Z-24Z. Ceilings across the area have
already begun to fall as rain arrives from the southwest, saturating
the initially dry lower levels.

Current radar trends show the large swath of rain pushing into
Indiana from southwest to northeast. As the low continues to
strengthen upon approach, a sharp pressure gradient is expected to
develop. This will allow for gusty winds as a strong LLJ will be in
place aloft. This will result in some LLWS due to speed and
direction. Wind gusts to 40 knts will be possible.

Precip is expected on end on Friday night as the low departs.
However forecast soundings continue to show trapped lower level
clouds amid cold air advection and a strong pressure gradient in
play. This will result in continued IFR Ceilings on tonight along
with continued gusty winds.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for INZ021-028>031-035>042-049.

Wind Advisory from 10 AM this morning to 10 PM EST this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

Flood Watch through late tonight for INZ043>048-051>057-060>065-
067>072.

&&

Short Term...Puma
Long Term...Melo
Aviation...Puma
Hazardous weather outlook, Mar 3, 3:19 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 AM EST Fri Mar 3 2023

INZ021-028>031-035>049-051>057-060>065-067>072-040830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
319 AM EST Fri Mar 3 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A WIND ADVISORY is in effect today. Winds of 20 to 30 MPH with gusts
to 45 MPH are possible.

A FLOOD WATCH is in effect today and this evening. Rain amounts of 2
to 3 inches are expected today. This will lead to renewed or
continued areal and river flooding for portions of Central Indiana.

There is a SLIGHT RISK for severe thunderstorms over southern Central
Indiana. The main threat will be damaging straight line winds.

Rain may mix with or changeover to snow late Friday afternoon and
evening across parts of north central Indiana and the northern Wabash
Valley. A light slushy accumulation is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for snow on Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage and flooding today
and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JP

The radar

The Evansville,IN radar (KVWX), 55 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 high wind, 1 flood. Local standard time, as filed.

High Wind, Knox

When
March 3, 6:30 AM EST to 7:15 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Nine reports of downed trees or power lines over the course of the day due to strong gradient winds.

Flood, Knox

When
March 3, 8:00 AM EST to 11:30 AM EST
Where
Knox County, 2.2 mi WNW of St Thomas to 2.41 mi NW of Iona
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.596, -87.585

Heavy rain led to standing water on several roads in Vincennes and across the county. State Road 550 was briefly closed due to standing water.

Thunderstorm Wind, Martin

When
March 3, 2:30 PM EST
Where
Martin County, 1.62 mi W of Shoals
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.670, -86.810

Several trees downed by thunderstorm wind gusts across the county with no specific location noted.

Thunderstorm Wind, Lawrence

When
March 3, 2:55 PM EST
Where
Lawrence County, 1.28 mi WSW of Patton Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.890, -86.550

Numerous trees downed by thunderstorm wind gusts across the county with no specific location noted.

Thunderstorm Wind, Monroe

When
March 3, 3:05 PM EST
Where
Monroe County, 1.38 mi S of Harrodsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.000, -86.530

Numerous trees downed by thunderstorm wind gusts across the county with no specific location noted.

Thunderstorm Wind, Jackson

When
March 3, 3:10 PM EST
Where
Jackson County, 1.48 mi SSE of Kurtz
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.950, -86.190

Numerous trees downed by thunderstorm wind gusts across the county with no specific location noted.

High Wind, Putnam

When
March 3, 6:15 PM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Gradient winds uprooted a tree that crashed into the top of the drivers side of a car. The driver and a passenger were killed by the falling tree with two additional injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Putnam2023-03-0346FemaleVehicle/Towed TrailerDirect
High Wind, Putnam2023-03-0364MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078366, 1078367, 1073822, 1073823, 1073825, 1073824, 1074596.